Skip to main content

Algebraic geometry of Abel differential equation


A solution \(y(x)\) of an Abel differential equation \((1) \ y^{\prime }=p(x)y^2 + q(x) y^3\) is called “closed” on \([a,b]\) if \(y(a)=y(b)\). The equation \((1)\) is said to have a center on \([a,b]\) if all its solutions (with the initial value \(y(a)\) small enough) are closed. The problems of counting closed solutions (Smale–Pugh problem) is strongly related to the classical Hilbert 16th problem of bounding the number of limit cycles of a plane polynomial vector field. In turn, the problem of giving conditions on \((p,q,a,b)\) for \((1)\) to have a center on \([a,b]\) is analogous to the classical Poincaré center–focus problem for plane vector fields. It is well known that both in the classical and in the Abel equation cases the center conditions are given by an infinite system of polynomial equations in the parameter space. The complexity of this system presents one of the main difficulties in the center–focus problem, as well as in the bounding of closed trajectories. In recent years two important structures have been related to the center equations for \((1)\): composition algebra and moment vanishing. In the present paper we give an overview of these results (sometimes providing also new ones), stressing their algebraic–geometric interpretation and consequences. The second part of the paper is devoted to a rather detailed study of a specific example of the Abel equation which possesses algebraic solutions. We identify complex closed solutions, stressing their ramification properties. In particular, we analyze the continuation paths along which these solutions become closed.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. Alwash, M.A.M., Lloyd, N.G.: Non-autonomous equations related to polynomial two-dimensional systems. Proc. R. Soc. Edinb. 105A, 129–152 (1987)

    Google Scholar 

  2. Briskin, M., Francoise, J.-P., Yomdin, Y.: Center conditions, compositions of polynomials and moments on algebraic curve. Ergodic Theory Dyn. Syst. 19(5), 1201–1220 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  3. Briskin, M., Pakovich, F., Yomdin, Y.: Algebraic geometry of the center–focus problem for Abel differential equation. arXiv:1211.1296v1.

  4. Briskin, M., Roytvarf, N., Yomdin, Y.: Center conditions at infinity for Abel differential equations. Ann. Math. 172(1), 437–483 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  5. Brudnyi, A.: On the center problem for ordinary differential equations. Am. J. Math. 128(2), 419–451 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  6. Brudnyi, A.: Center problem for ODEs with coefficients generating the group of rectangular paths. C. R. Math. Acad. Sci. Soc. R. Can. 31(2), 33–44 (2009)

    MATH  MathSciNet  Google Scholar 

  7. Cheb-Terrab, E.S., Roche, A.D.: Abel equations: equivalence and integrable classes. Comput. Phys. Commun. 130, 197 (2000)

    Article  Google Scholar 

  8. Christopher, C., Li, Ch.: Limit cycles of differential equations. In: Advanced Courses in Mathematics. CRM Barcelona, pp. viii+171. Birkhauser Verlag, Basel (2007)

  9. Cima, A., Gasull, A., Manosas, F.: Periodic orbits in complex Abel equations. J. Differ. Equ. 232(1), 314–328 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  10. Cima, A., Gasull, A., Manosas, F.: Centers for trigonometric Abel equations. Qual. Theory Dyn. Syst. 11(1), 19–37 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  11. Cima, A., Gasull, A., Manosas, F.: A simple solution of some composition conjectures for Abel equations (2012, to appear)

  12. Cohen, S.D.: The group of translations and positive rational powers is free. Q. J. Math. Oxford Ser. (2) 46 (1995), no. 181, 21–93.

  13. Francoise, J.-P.: Analytic extensions of return maps for polynomial Abel equations. Presentation of the talk at Castro Urdiales (2011).

  14. Francoise, J.-P., Roytvarf, N., Yomdin, Y.: Analytic continuation and fixed points of the Poincare mapping for a polynomial Abel equation. JEMS 10(2), 543–570 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  15. Gasull, H.A., Llibre, J.: Limit cycles for a class of Abel equations. SIAM J. Math. Anal. 21, 1235–1244 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  16. Giat, Sh., Shelah, Y., Shikelman, C., Yomdin, Y.: Poincaré mapping and closed solutions for Abel–Liouville equation (in preparation)

  17. Gine, J., Grau, M., Llibre, J.: Universal centers and composition conditions. In: Proc. Lond. Math. Soc. doi:10.1112/plms/pds050

  18. Il’yashenko, Yu.: Centennial history of Hilbert’s 16th problem. Bull. Am. Math. Soc. (N.S.) 39(3), 301–354 (2002)

  19. Lins Neto, A.: On the number of solutions of the equation x’ = P(x, t) for which x(0) = x(1). Invent. Math. 59, 67–76 (1980)

    Article  MATH  MathSciNet  Google Scholar 

  20. Liouville, R.: Sur une équation différentielle du premier ordre. Acta Mathematica 27, 55–78 (1903)

    Article  MATH  MathSciNet  Google Scholar 

  21. Lloyd, N.G.: The number of periodic solutions of the equation \(z^{\prime }= z^N + p_1(t)z^{N-1} + \dots + p_n(t)\). Proc. Lond. Math. Soc. 27, 667–700 (1973)

    Article  MATH  MathSciNet  Google Scholar 

  22. Llibre, J., Yang, J.: A classical family of polynomial Abel differential equations satisfying the composition conjecture (2006, preprint)

  23. Nakai, I., Yanai, K.: Relations of formal diffeomorphisms and the center problem. Mosc. Math. J. 10(2), 415–468 (2010)

    MATH  MathSciNet  Google Scholar 

  24. Pakovich, F.: Generalized ”second Ritt theorem” and explicit solution of the polynomial moment problem. Compositio Math. arXiv:0908.2508 (to appear)

  25. Pakovich, F.: On polynomials orthogonal to all powers of a given polynomial on a segment. Bull. Sci. Math. 129(9), 749–774 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  26. Pakovich, F., Muzychuk, M.: Solution of the polynomial moment problem. Proc. Lond. Math. Soc. 99(3), 633–657 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  27. Ritt, J.: Prime and composite polynomials. Trans. Am. Math. Soc. 23(1), 51–66 (1922)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Y. Yomdin.

Additional information

This research was supported by the ISF, Grant No. 639/09, and by the Minerva Foundation.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Giat, S., Shelah, Y., Shikhelman, C. et al. Algebraic geometry of Abel differential equation. RACSAM 108, 193–210 (2014).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Analytic Continuation
  • Liouville Equation
  • Center Equation
  • Iterate Integral
  • Composition Condition